Includes Expert Content
Post inguinal hernia surgery: pain in testicle / vas deferens / unable to become erect
avatar
JP1987 posted:
I had open incision (as opposed to laproscopic) inguinal hernia repair surgery in February 2011. It is now October 2012 and ever since the repair I have had left side discomfort off and on. I have also had intermittent painful ejaculations, the pain would start in my left groin area and move up the left side of my penis, after this happened I would have slightly painful spasm-like (or throbbing) sensations moving from what I can only assume would be my prostate up through the left side of my scrotum and end at the tip of my penis, this would last for a few minutes after ejaculation. As of about 4 days ago I have developed moderate to severe pain in the left Vas Deferens and/or testicle. The Vas Deferens is swollen and hard with a lump in it and it is very tender to the touch. I am also having trouble maintaining an erection and have an inability to ejaculate due to the massive pain that sex or masturbation cause. The pain radiates to my thigh and up to my abdomen, sometimes the pain seems to hit my left kidney. The left testicle keeps wanting to retract up inside (as it did before I got the hernia repaired). Any one else experience these symptoms after hernia repair surgery? What should I do?

Take the Poll

Should I try to ejaculate to see if that clears out the vas deferens?
  • Yes
  • No
  • Go to the doctor
  • Go to the emergency room
vote
View Poll Results
Reply
 
avatar
JP1987 responded:
Ammendment: I do not have an STD.
 
avatar
Sheldon Marks, MD responded:
My guess is that the vas was possibly injured or damaged in the hernia repair or caught up in scar tissue that develops afterwards. These symptoms sound like obstructive congestive epididymitis, a cause of PVPS, post vasectomy pain syndrome that we see rarely in men after vasectomy. We encourage conservative therapies to cool things off, such as reducing sexual frequency, wearing a jock strap 24/7 for weeks, a 4 to 6 week course of anti-inflammation medications, sometimes a short burst of steroids such as a Medrol dosepak ( not at same time as anti-inflamm meds as they both can cause stomach ulcers). You might even get a 3 to 6 month trial on testosterone that tricks your body to shut down not only the expected natural testosterone production but also sperm production. I actually perform vasectomy reversals almost every week on men for pain, to reconnect the vas and decompress the obstructed system. Your situation will be tough though as the vas, if damaged, was down in the groin in scar tissue or mesh.The other possible explanation could be compromise of the blood supply or limiting venous blood return. I suggest that you see a urologist, ideally one that specializes in reversals as he or she would have experience with PVPS.
 
avatar
floridamenshealthcenter replied to Sheldon Marks, MD's response:
For any and all information please take a look at our site and live chat with our experts. http://www.floridamenshealth.com